Georgia, 2024

Damaging Winds and Strong Wind in Georgia, January 9, 2024

January 9, 2024 · NWS CAE · 9 events in 4 counties and zones

Strong upper level and surface areas of low pressure moved NE into the Midwest, while a cold front along with a secondary weak low, formed and moved through the area. Gradient wind gusts, along with enhanced wind gusts associated with severe thunderstorms and a strong low level jet, resulted in widespread tree damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Strong upper level and surface areas of low pressure moved NE into the Midwest, while a cold front along with a secondary weak low, formed and moved through the area. Gradient wind gusts, along with enhanced wind gusts associated with severe thunderstorms and a strong low level jet, resulted in widespread tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 9, 6:45 AM EST, 4 hours earlier.

Area forecast discussion, Jan 9, 6:45 AM EST, 4 hours before
Area Forecast Discussion
National Weather Service Columbia SC
645 AM EST Tue Jan 9 2024

.SYNOPSIS...
A strong storm system will move across the region today and
tonight. This storm system will produce very strong and gusty
winds, potential for significant severe thunderstorms and heavy
rain which could lead to river flooding. Dry weather returns for
Wednesday and Thursday with another strong low pressure system
expected for Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Impacts from the storm will be across the area today then
gradually subside tonight. A wind advisory remains in effect
from 6 am through 10 pm EST tonight.

The storm system will be marching from SW Missouri this morning
into the eastern Great Lakes tonight with the cold front
crossing the forecast area this afternoon into early this
evening. Numerous concerns remain at the forefront today with
the main concern the potential for strong to severe
thunderstorms and possibility of tornadoes. Winds aloft will be
exceptionally strong with up to 75 knots expected at 850 mb and
cells which develop could easily tap into the strong winds
creating damaging wind gusts. Some differences remain in the
evolution of the instability and destabilization across the area
however with the shear and ongoing convection across the central
Gulf States there is potential for tornadoes and with extremely
fast storm motion tornadoes which develop could be significant.

Sustained and wind gusts will also be a concern as the pressure
gradient will be very tight with 12 mb or more of change across
SC at times this morning through the afternoon. Ensemble
guidance is again indicating a 90 percent chance of gusts
exceeding 45 mph today so have increased gusts from late morning
through the afternoon with many locations expected to see gusts
around 45 mph for several hours. As the cold front moves east of
the area this afternoon winds will gradually begin subsiding
however winds tonight will be southwesterly around 20 mph with
gusts around 30 mph.

Rainfall also has some uncertainty surrounding it mainly from
the fact strom motion will be very fast. Current rainfall
amounts have again lowered however 6 hour rainfall amounts
across the Gulf States indicate many locations are exceeding an
inch and locations with strong convection are at 2 inches or
higher. ATTM will remain with the flash flood watch for
Lancaster and Chesterfield counties which have had more rain
recently than other areas with river flooding potential being
the main concern. See the hydrology section for additional
details.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Wednesday night: Winds will still be elevated on
Wednesday morning with a very tight pressure gradient in place
over the region. Although the rainfall will have moved out of
the area, we may still see some gusts up to 30 mph during the
morning and through the early afternoon. This may prompt a Lake
Wind Advisory. Winds will finally weaken heading into the late
afternoon and evening. Temperatures on Wednesday and Wednesday
night will be near normal with highs in the low to mid 50s and
lows around freezing.

Thursday and Thursday night: Dry weather continues for Thursday
with  light SW winds. The warm advection through SW winds
should allow us to be warmer than the previous day, with highs
in the mid 50s to around 60 degrees. As surface high pressure
shifts offshore overnight we will see an increase in moisture
and cloud coverage. Although it's possible that showers may move
into the region overnight, it's more likely that rainfall will
hold off until Friday morning. About 20 percent of NBM members
have measurable precip prior to 12Z. Lows overnight should also
be warmer than the previous night due to cloud cover with values
in the mid to upper 30s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Despite model ensembles showing a moderate degree of spread in
the intensity and timing of the synoptic features during the
long term, the general pattern is consistent. Troughs or
troughing over the eastern US accompanied by a series of low
pressure/frontal systems moving through the Southeast. The
system with the highest confidence is Friday where a strong
surface low develops in response to an upper level trough
lifting into the Great Lakes region. The model guidance somewhat
resembles the system which moved across the area the Tuesday
prior however the low level jet will likely be weaker. Mean 850
mb winds from the LREF are around 60 kts with about 90 percent
of the members below 70 kts. The strength of the low level jet
will still need to be monitored in the coming days for the
potential impacts of downed trees and power outages. In any
case, widespread rainfall appears likely from Friday morning
into the afternoon. There is potential for thunderstorms and
severe weather given the strength of the jet and the potential
for weak conditional instability. As the timing of the system
and strength of the jet becomes more clear we will have a better
picture of the specific severe threats.

Behind the Friday system, there will be a period of dry weather
for  the weekend with below normal temperatures. Breezy
conditions will linger into Saturday given the strength of the
pressure gradient and cold advection. A Wind or Lake Wind
Advisory may be needed. Early next week, ensemble guidance shows
the potential for yet another surface low to develop with upper
troughing favored across the eastern US. Although this time the
system is likely to be much weaker compared to the previous
two. The majority of GEFS and ECMWF members either show a weak
low moving south of the area or high pressure dominant over the
region. This would support at least a chance of precipitation
early next week, but the spread is too high to glean specifics.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Restrictions along with very strong and gusty winds to dominate
the TAF period.

Strong storm system continues marching into the eastern US with
rain overspreading the terminals. Several concerns for the TAF
period with shear being the first concern. Expect significant
shear through the day up to 60 knots this afternoon into this
evening before diminishing. Thunderstorms this afternoon will
also mix the strong winds to the surface with damaging winds and
tornadoes possible. Locally heavy rainfall is also possible.
Surface winds through the day will also be strong and gusty with
southeasterly around 25 knots and gusts around 35 knots and
higher near thunderstorms. Conditions will begin slowly
improving very late in the period however restrictions are
expected through the end of the period.

EXTENDED AVIATION OUTLOOK...Breezy through the day Wednesday.
Increasing confidence in restrictions in showers and possibly
thunderstorms along with breezy and gusty winds return Friday
and Friday night.

&&

.HYDROLOGY...
Moderate to heavy rainfall is expected with the strong low pressure
system late tonight into Tuesday night. Rainfall amounts are
expected to range between 1.5 and 2.5 inches with locally
higher amounts possible. The highest amounts will be in the
western Midlands and northern CSRA with higher amounts expected
across the Upstate. The potential for flash flooding is
currently low, however the storm total rainfall is creating
moderate to high confidence in river flooding from the middle of
the week into next weekend. This is compounded by the forecast
for several inches of rain expected to fall in the headwaters of
our rivers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until 10 PM EST this evening for GAZ040-063>065-
     077.
SC...Wind Advisory until 10 PM EST this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
     Flood Watch from 10 AM EST this morning through this evening
     for SCZ016-115-116.

&&
Hazardous weather outlook, Jan 9, 4:39 AM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EST Tue Jan 9 2024

GAZ040-063>065-077-SCZ018-020>022-025>031-035-037-038-041-135>137-
100945-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
439 AM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 10 PM EST TUESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A very strong and impactful low pressure system will march across
the eastern US today through tonight. Across the Midlands of SC and
CSRA of GA winds are expected to be very strong with gusts around 45
mph. Strong to severe thunderstorms with damaging winds and isolated
tornadoes will also be possible late this morning through this
evening. Heavy rainfall is also expected which could lead to river
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated winds continue into Wednesday morning, a Lake Wind Advisory
may be needed.

Another storm system may bring strong winds and possibly severe
weather to the area Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

SCZ016-115-116-100945-
Chesterfield-Northern Lancaster-Southern Lancaster-
439 AM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 10 PM EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

A very strong and impactful low pressure system will march across
the eastern US today and tonight. Across the Midlands of SC and CSRA
of GA winds are expected to be very strong with gusts around 45 mph.
Strong to severe thunderstorms with damaging winds and isolated
tornadoes will also be possible late this morning through this
evening. Heavy rainfall is also expected which could lead to flash
flooding and river flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated winds continue into Wednesday morning, a Lake Wind Advisory
may be needed.

Another storm system may bring strong winds and possibly severe
weather to the area Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Jan 9, 9:42 AM EST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
942 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     Non-Tstm Wnd Dmg 2 N Johnston            33.86N 81.81W
01/09/2024                   Edgefield          SC   Law Enforcement

            Tree in roadway near intersection of
            Johnston Hwy and Long Cane Rd.

&&
Local storm report, Jan 9, 9:53 AM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
953 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     Non-Tstm Wnd Dmg 2 N Johnston            33.86N 81.81W
01/09/2024                   Edgefield          SC   Law Enforcement

            Tree in roadway near intersection of
            Johnston Hwy and Long Cane Rd.

&&
Local storm report, Jan 9, 10:03 AM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1003 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     Non-Tstm Wnd Dmg 3 NW Saluda             34.04N 81.81W
01/09/2024                   Saluda             SC   Emergency Mngr

            Tree and powerline down on Chappells Hwy
            between Centennial and Hwy 702.

0927 AM     Non-Tstm Wnd Dmg 9 NNW Edgefield         33.90N 82.00W
01/09/2024                   Edgefield          SC   Law Enforcement

            SC Highway Patrol reports tree in roadway
            near intersection of Sleepy Creek Rd and
            Timmerman Rd.

&&
Local storm report, Jan 9, 10:29 AM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1029 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     Non-Tstm Wnd Dmg 8 N Leesville           34.03N 81.53W
01/09/2024                   Saluda             SC   Emergency Mngr

            Tree down on Summerland Hwy at Corley Bridge
            Rd.

1002 AM     Non-Tstm Wnd Dmg 4 NNE Prosperity        34.26N 81.50W
01/09/2024                   Newberry           SC   Law Enforcement

            SC Highway Patrol reports tree in roadway on
            I-26.

&&

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Burke

When
January 9, 10:45 AM EST to 11:05 AM EST
Where
Burke forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

Strong gradient wind gusts took down several trees across the county.

Thunderstorm Wind, Lincoln

When
January 9, 11:58 AM EST to 12:00 PM EST
Where
Lincoln County, 3.09 mi SW of Lincolnton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.750, -82.520

Trees and power lines were downed on US Hwy 378 and Crook Rd.

Thunderstorm Wind, Lincoln

When
January 9, 12:01 PM EST to 12:05 PM EST
Where
Lincoln County, 0.9 mi SE of Loco
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.710, -82.470

Trees and power lines were downed on the 3200 block of GA Hwy 220.

Thunderstorm Wind, Columbia

When
January 9, 12:27 PM EST to 12:30 PM EST
Where
Columbia County, 1.94 mi N of Phinizy to 0.76 mi S of Pumpkin Center
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.628, -82.334

Numerous trees were downed across western Columbia Co.

Thunderstorm Wind, Columbia

When
January 9, 12:35 PM EST to 12:40 PM EST
Where
Columbia County, 3.83 mi NNW of Grovetown to 3.39 mi SW of Evans
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.498, -82.233

Several trees were downed including trees down on William Few Pkwy near Grovetown HS.

Thunderstorm Wind, Richmond

When
January 9, 1:04 PM EST to 1:06 PM EST
Where
Richmond County, 5.69 mi W of Augusta Daniel Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.473, -82.129

Two closed doors at an industrial storage building were ripped off their hinges near the intersection of Jimmie Dyess Pkwy and Wrightsboro Rd.

Thunderstorm Wind, Richmond

When
January 9, 1:15 PM EST to 1:17 PM EST
Where
Richmond County, 1.34 mi ENE of Peach Orchard
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.440, -82.000

A tree was downed on the 2100 block of Croft Rd.

Thunderstorm Wind, Burke

When
January 9, 1:15 PM EST to 1:17 PM EST
Where
Burke County, 6.4 mi E of St Clair
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.140, -82.110

A downed tree was partially blocking the road at Quaker Rd and Spread Oak Rd.

Thunderstorm Wind, Burke

When
January 9, 1:34 PM EST to 1:36 PM EST
Where
Burke County, 1.74 mi W of Girard
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.030, -81.750

Several trees were downed on Creek Rd partially blocking the road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147276, 1147259, 1147260, 1147263, 1147264, 1147268, 1147269, 1147270, 1147271.